Texas, 2017

Hail in Texas, April 17, 2017

April 17, 2017 · NWS OUN · 1 event in 1 county or zone

Scattered showers and thunderstorms formed out ahead of and along a front across Oklahoma and western north Texas on the evening of the 16th overnight into the 17th. 75 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered showers and thunderstorms formed out ahead of and along a front across Oklahoma and western north Texas on the evening of the 16th overnight into the 17th. No severe storms were reported in western north Texas, only .75 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 16, 8:16 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Apr 16, 8:16 PM CST, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
916 PM CDT Sun Apr 16 2017

.DISCUSSION...
Scattered storms over northern and western Oklahoma are expected
to slowly diminish, but not completely disappear. Storms from the
Texas panhandle are not likely to move as far east as western
Oklahoma. The forecast was significantly updated to account for an
anticipated MCS that the HRRR has consistently forecast for
central and southeast Oklahoma around and beyond sunrise Monday.
Pops were adjusted through noon Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  58  75  59 /  40  60  60  20
Hobart OK         78  59  76  57 /  40  60  20  20
Wichita Falls TX  80  61  80  60 /  30  50  30  20
Gage OK           74  55  74  55 /  30  50  20  20
Ponca City OK     78  56  75  58 /  90  70  30  20
Durant OK         79  62  78  60 /  40  50  60  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

99/99
Hazardous weather outlook, Apr 17, 12:35 AM CST, 2 hours before
Hazardous Weather Outlook...updated
National Weather Service Norman OK
135 AM CDT Mon Apr 17 2017

OKZ004>048-050>052-TXZ083>090-171700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
135 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...rest of Tonight...

.Thunderstorms...
Isolated strong to severe thunderstorms are possible across
the region. Heavy rain will be the main impact as will small
hail. Organized severe storm risk is low.

.Heavy Rainfall...
Slow-moving thunderstorms may result in locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will linger across the region through Monday,
especially over northern Texas and the southern half of
Oklahoma. Thunderstorm chances will return on Wednesday
night into Friday. Severe thunderstorms will be possible
on Friday.

.Heavy Rainfall...
Several rounds of showers and thunderstorms through the week
may result in significant rainfall totals for portions of the
region. At this time, the heaviest bouts of rainfall will
occur at the end of the week and across the northern half of
Oklahoma. This, combined with recent rainfall, and the chance
of strong thunderstorms, may result in increasing flooding
concerns late in the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 16, 10:48 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1148 PM CDT SUN APR 16 2017

OKZ013-019-020-026-170515-
Payne OK-Logan OK-Lincoln OK-Noble OK-
1148 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR Payne...east central Logan...
northern Lincoln and southeastern Noble Counties Until 1215 AM CDT...

AT 1146 PM CDT, strong thunderstorms were along a line extending from
7 miles east of Perry to near Morrison to 5 miles east of Lake
Mcmurtry to 6 miles southeast of Lake Carl Blackwell to 4 miles east
of Coyle, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Stillwater, Cushing, Perry, Perkins, Langston, Yale, Morrison,
Glencoe, Tryon, Ripley, Agra, Coyle, Lake Carl Blackwell, Lake
Mcmurtry, Quay, Avery, Sooner Lake and Ingalls.

LAT...LON 3633 9703 3633 9692 3625 9692 3624 9682
      3616 9682 3616 9662 3600 9662 3583 9671
      3593 9732 3607 9732 3636 9730 3642 9703
TIME...MOT...LOC 0446Z 272DEG 23KT 3633 9715 3628 9705 3620 9708 3606
9715 3597 9717

KURTZ
Special weather statement, Apr 16, 11:23 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 AM CDT MON APR 17 2017

OKZ009-014-170600-
Roger Mills OK-Ellis OK-
1223 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and
southwestern Ellis Counties Until 100 AM CDT...

AT 1220 AM CDT, strong thunderstorms were along a line extending from
9 miles southeast of Higgins to 6 miles north of Crawford. These
storms were nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...

These storms will remain over mainly rural areas of northwestern
Roger Mills and southwestern Ellis Counties.

LAT...LON 3611 10000 3596 9967 3583 9978 3590 10000
TIME...MOT...LOC 0520Z 55DEG 2KT 3600 9995 3592 9983

KURTZ
Special weather statement, Apr 17, 1:37 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
237 AM CDT MON APR 17 2017

OKZ014-170800-
Roger Mills OK-
237 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Roger Mills County Until
300 AM CDT...

AT 236 AM CDT, strong thunderstorms were along a line extending from
4 miles southwest of Roll to near Strong City to 4 miles west of
Hammon, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Hammon, Strong City and Roll.

LAT...LON 3563 9975 3565 9963 3557 9952 3552 9940
      3566 9938 3570 9941 3580 9968 3579 9993
TIME...MOT...LOC 0736Z 298DEG 8KT 3574 9978 3569 9957 3564 9945

KURTZ
Special weather statement, Apr 17, 1:49 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
249 AM CDT MON APR 17 2017

TXZ085-088-170815-
Wilbarger TX-Baylor TX-
249 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wilbarger and
northwestern Baylor Counties Until 315 AM CDT...

AT 247 AM CDT, a strong thunderstorm was located 8 miles west of Lake
Kemp, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Grayback and western Lake Kemp.

LAT...LON 3371 9931 3375 9946 3403 9934 3400 9918
      3390 9906
TIME...MOT...LOC 0747Z 215DEG 17KT 3380 9933

KURTZ
Special weather statement, Apr 17, 2:03 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
303 AM CDT MON APR 17 2017

OKZ014-170830-
Roger Mills OK-
303 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Roger Mills County Until
330 AM CDT...

AT 300 AM CDT, strong thunderstorms were along a line extending from
5 miles south of Roll to near Strong City to 5 miles west of Hammon,
moving southwest at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Cheyenne, Strong City and Roll.

LAT...LON 3566 9985 3560 9966 3552 9951 3562 9941
      3572 9954 3581 9974
TIME...MOT...LOC 0800Z 36DEG 5KT 3570 9972 3567 9959 3562 9947

KURTZ
Special weather statement, Apr 17, 2:35 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
335 AM CDT MON APR 17 2017

OKZ044-TXZ086-089-090-170900-
Cotton OK-Clay TX-Wichita TX-Archer TX-
335 AM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Cotton...northern
Clay...southeastern Wichita and northeastern Archer Counties Until
400 AM CDT...

AT 333 AM CDT, strong thunderstorms were along a line extending from
near Iowa Park to 6 miles east of Burkburnett to near Wichita Falls
to 6 miles north of Henrietta, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Wichita Falls, Burkburnett, Henrietta, Iowa Park, Holliday, Petrolia,
Byers, Dean, Randlett, Jolly, Sheppard AFB, Lakeside City, Pleasant
Valley, Charlie and Cashion.

This includes Interstate 44 between mile markers 0 and 5.

LAT...LON 3395 9884 3411 9863 3421 9843 3409 9813
      3405 9810 3403 9810 3401 9808 3400 9809
      3400 9807 3395 9804 3382 9816 3374 9856
TIME...MOT...LOC 0833Z 266DEG 14KT 3395 9865 3407 9845 3389 9846 3391
9817

KURTZ

The radar

The Altus AFB radar (KFDR), 68 km away, was scanning. The volume nearest the first event began at 08:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wichita

When
April 17, 2:35 AM CST
Where
Wichita County, 1.8 mi SW of Wichita Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.890, -98.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692746.